Tennessee, 2005

Damaging Wind in Tennessee, June 14, 2005

June 14, 2005 · NWS MRX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 14, 2:06 PM EST, 3 hours 24 minutes earlier.

Area forecast discussion, Jun 14, 2:06 PM EST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
306 PM EDT TUE JUN 14 2005

.SHORT TERM...(TONIGHT THROUGH THURSDAY NIGHT)...CURRENT VISIBLE
SATELLITE IMAGE SHOWS CONVECTIVE CUMULUS ACROSS THE CWA AND
DEVELOPING THUNDERSTORMS ACROSS OHXS FORECAST AREA TO THE WEST. SPC
HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 482 FOR THE COUNTIES
ADJACENT TO THE WEST. INSIDE THIS BOX NUMEROUS SHOWERS AND
THUNDERSTORMS HAVE DEVELOPED FORMING INTO BROKEN LINE SEGMENTS. IN
OUR FORECAST AREA...LITTLE IN THE WAY OF DEVELOPMENT THUS FAR...BUT
DEWPOINTS REMAIN IN THE UPPER 60S AND LOW 70S WITH A SURGE OF
MOISTURE INDICATED OVER NORTHERN ALABAMA. LIFTED INDICES ON MSAS ARE
CURRENTLY -7C ACROSS THE CUMBERLAND PLATEAU AND LIS ARE DECREASING
ACROSS THE REMAINDER OF MY CWA. LAPS INDICATES SBCAPES APPROACHING
2500 J/KG ACROSS THE CENTRAL VALLEY OF EAST TENNESSEE. NEEDLESS TO
SAY THE ATMOSPHERE IS REALLY DESTABILIZING TODAY.

FOR THE IMMEDIATE SHORT TERM...ALL FOCUS WILL BE ON THE DEVELOPING
CONVECTION OVER MIDDLE TENNESSEE. WE HAVE ALREADY ISSUED A SPS
STATEMENT CONCERNING THE POTENTIAL FOR SEVERE WEATHER. AS DISCUSSED
IN THIS MORNINGS AFD...THE MAIN THREATS WILL BE STRONG DAMAGING
DOWNBURST WINDS DUE TO ALL THE DRY AIR ALOFT. THIS THREAT WILL BE
INCREASE IF ANY OF THESE DEVELOPING THUNDERSTORMS CAN MERGE INTO
BROKEN LINE SEGMENTS OR EVEN BOWING SEGMENTS. HAIL DOES NOT APPEAR
TO BE AS BIG OF A THREAT...HOWEVER SOME OF THE STRONGEST
THUNDERSTORMS COULD PRODUCE HAIL UP TO THE SIZE OF HALF
DOLLARS...BUT THIS WILL BE HIGHLY ISOLATED.

MODEL QPF IS EXTREMELY DRY IN THE NAM. ONLY THE GFS WAS ABLE TO PICK
UP ON THE CONVECTION IN MIDDLE TENNESSEE. DESPITE THIS FACT...THE
GFS POPS OVERNIGHT ARE JUST TO LOW TO GO WITH IN THIS FORECAST.
(I.E. 10 PERCENT AT TYS) WILL THEREFORE BE GOING WITH PREVIOUS
FORECAST OF AROUND 40 PERCENT...BUT MAY RAISE THIS PRIOR TO ZFP
ISSUANCE. CURRENT THINKING IS THAT PRECIPITATION WILL ARRIVE IN THE
EARLY EVENING HOURS AND CONTINUE THROUGH UNTIL AROUND MIDNIGHT
BEFORE DIMINISHING. SOME CONCERN THERE WILL BE SOME LINGERING POPS
TOWARD MORNING IN THE NORTH AND MOUNTAIN ZONES AND HAVE COVERED THIS
POSSIBILITY WITH SLIGHT CHANCE POPS AFTER 06Z. WILL INCLUDE THROUGH
02Z THE MENTION OF DAMAGING WINDS IN THE ZONES.

850 RH PLOT SHOWS THAT AFTER ABOUT 09Z MOST OF THE AREA WILL DRY OUT
CONSIDERABLY AS THE FRONTAL SYSTEM MOVES THROUGH. AN UPPER LEVEL
LOW...NOW OVER CENTRAL MINNESOTA WILL BEGIN TO MOVE ACROSS THE
CENTRAL GREAT LAKES AND INTO THE UPPER OHIO VALLEY. THIS UPPER LEVEL
LOW WILL SEND SEVERAL SPOKES OF ENERGY ACROSS THE REGION THROUGH THE
SHORT TERM PERIOD. HOWEVER...MOISTURE WILL BE EXTREMELY
LIMITED...PLUS THE IMPULSES WILL BE COMING DURING THE OVERNIGHT
HOURS...SO THERE WILL BE NO AIDE FROM DIURNAL HEATING. HAVE ONLY
INCLUDED SLIGHT CHANCE POPS WED AND THURS NIGHT FOR THE FAVORED
UPSLOPE AREAS NORTH OF THE SMOKIES.

FOR TEMPERATURES THROUGH THE PERIOD...A GRADUAL DECREASE EACH DAY IS
INDICATED IN THE MAV GUIDANCE AND AS SUCH FELT IT BEST TO FOLLOW THE
MAV GUIDANCE CLOSELY DUE TO PRIOR PERFORMANCE.

WILL HOLD OFF ON ZFP UNTIL AROUND 330 TO 345 PM TODAY TO CAPTURE
LAST MINUTE CHANGES. ALL OTHER PRODUCTS EXPECTED OUT AROUND THAT
TIME TOO.

THANKS TO GSP FOR THE COORDINATION ON THE SEVERE WEATHER SITUATION.

.LONG TERM...(FRI THROUGH TUE)...06Z GFS CONTINUES TO SHOW SPURIOUS
UPPER LOW FORMING OVER THE SOUTHERN APPALACHIANS AND SUBSEQUENTLY
RETROGRADING TO THE MID-MISSISSIPPI RIVER VALLEY REGION. THIS
SCENARIO IS NOT SUPPORTED BY THE 06Z DGEX OR MOST OF THE GFS
ENSEMBLES MEMBERS. THUS WILL TEND TO DISREGARD THE 06Z GFS AT THIS
TIME AND FAVOR DGEX SOLUTION. THIS WOULD LEAD TO A GENERALLY DRY
FORECAST THROUGH THE WEEKEND WITH ONLY ISOLATED DIURNAL CONVECTION
INTO THE EARLY PART OF THE UPCOMING WORK WEEK. TEMPS SHOULD SLOWLY
MODERATE FROM BELOW CLIMATOLOGY OVER THE WEEKEND TO NEAR CLIMATOLOGY
BY LATE IN THE PERIOD AS HEIGHTS RISE INEXORABLY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             70  91  64  87 /  40  10  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  68  89  62  84 /  40  10  10  10
OAK RIDGE, TN                       67  89  62  84 /  40  10  10  10
TRI CITIES AIRPORT, TN              65  87  59  79 /  40  10  20  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC......NONE.
TN......NONE.
VA......NONE.

&&

GODSEY/LCM
Hazardous weather outlook, Jun 14, 3:50 AM EST, 13 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
450 AM EDT TUE JUN 14 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-151100-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
450 AM EDT (350 AM CDT) TUE JUN 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

A WEAK COLD FRONT WILL MOVE THROUGH THE AREA LATE TONIGHT AND
EARLY WEDNESDAY. AHEAD OF THE FRONT...SCATTERED SHOWERS AND
THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON HOURS. A VERY
WARM...HUMID AND UNSTABLE AIRMASS ACROSS THE REGION WILL ALLOW
FOR THE POSSIBILITY OF THUNDERSTORMS TO REACH SEVERE LIMITS. THE
MAIN THREATS FROM THE STORMS WILL BE STRONG DAMAGING DOWNBURST
WINDS...HAIL UP TO THE SIZE OF QUARTERS...DEADLY CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)...

A RIDGE OF HIGH PRESSURE WILL BUILD IN ACROSS THE REGION THURSDAY
PROVIDING FOR PARTLY CLOUDY SKIES AND TRANQUIL WEATHER CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING IF
SOME OF THE STORMS REACH SEVERE LIMITS.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

TD

In the hours before

Special weather statement, Jun 14, 1:20 PM EST, 4 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
220 PM EDT TUE JUN 14 2005

...A SLIGHT RISK OF SEVERE WEATHER EXISTS LATE THIS AFTERNOON AND
EVENING ACROSS ALL OF EAST TENNESSEE...SOUTHWEST VIRGINIA...AND
EXTREME SOUTHWEST NORTH CAROLINA...

.A COLD FRONT WILL MOVE FROM WEST TENNESSEE EAST TOWARD THE SOUTHERN
APPALACHIANS LATE TODAY AND TONIGHT.  A VERY WARM...MUGGY AND
UNSTABLE AIRMASS WILL REMAIN IN PLACE ACROSS THE REGION THIS
AFTERNOON AND EVENING.  THE COLD FRONT WILL COLLIDE WITH THE VERY
UNSTABLE AIR TO PRODUCE SCATTERED THUNDERSTORMS BY LATE TODAY.
SOME OF THESE STORMS MAY BECOME SEVERE PRODUCING DAMAGING DOWNBURSTS
WINDS AND LARGE HAIL.

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-142300-
ANDERSON TN-BLEDSOE TN-BLOUNT SMOKY MOUNTAINS TN-BRADLEY TN-
CAMPBELL TN-CHEROKEE NC-CLAIBORNE TN-CLAY NC-
COCKE SMOKY MOUNTAINS TN-EAST POLK TN-GRAINGER TN-HAMBLEN TN-
HAMILTON TN-HANCOCK TN-HAWKINS TN-JEFFERSON TN-JOHNSON TN-KNOX TN-
LEE VA-LOUDON TN-MARION TN-MCMINN TN-MEIGS TN-MORGAN TN-
NORTH SEVIER TN-NORTHWEST CARTER TN-NORTHWEST COCKE TN-
NORTHWEST GREENE TN-NORTHWEST MONROE TN-NW BLOUNT TN-RHEA TN-
ROANE TN-RUSSELL VA-SCOTT VA-SCOTT TN-SEQUATCHIE TN-
SEVIER SMOKY MOUNTAINS TN-SOUTHEAST CARTER TN-SOUTHEAST GREENE TN-
SOUTHEAST MONROE TN-SULLIVAN TN-UNICOI TN-UNION TN-WASHINGTON VA-
WASHINGTON TN-WEST POLK TN-WISE VA-
INCLUDING THE CITIES OF...ABINGDON...ALCOA...ANDREWS...ATHENS...
BENTON...BRISTOL TN...BRISTOL VA...CHATTANOOGA...CLEVELAND...
CLINTON...DANDRIDGE...DAYTON...DECATUR...DUCKTOWN...DUNLAP...
ELIZABETHTON...ERWIN...GATE CITY...GATLINBURG...GREENEVILLE...
HAYESVILLE...JASPER...JEFFERSON CITY...JOHNSON CITY...JONESVILLE...
KINGSPORT...KINGSTON...KNOXVILLE...LA FOLLETTE...LEBANON...
LENOIR CITY...LOUDON...MADISONVILLE...MARYVILLE...MAYNARDVILLE...
MORRISTOWN...MOUNTAIN CITY...MURPHY...NEWPORT...NORTON...OAK RIDGE...
ONEIDA...PIKEVILLE...ROCKWOOD...ROGERSVILLE...RUTLEDGE...
SEVIERVILLE...SNEEDVILLE...SWEETWATER...WARTBURG AND WISE
220 PM EDT TUE JUN 14 2005

...SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS LATE THIS AFTERNOON
AND EVENING...

A VERY WARM...MUGGY AND UNSTABLE AIRMASS EXISTS ACROSS EAST
TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA
THIS AFTERNOON.  A COLD FRONT WILL MOVE EAST FROM WEST TENNESSEE TOWARD
THE SOUTHERN APPALACHIANS LATE TODAY AND TONIGHT COLLIDING WITH THE
UNSTABLE AIR.  SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS WEST AND
MIDDLE TENNESSEE THEN MOVE EAST INTO THE PLATEAU COUNTIES BY LATE
THIS AFTERNOON...THEN ACROSS THE REST OF THE REGION THIS EVENING.

DUE TO THE VERY UNSTABLE AIR...SOME OF THESE STORMS MAY BECOME SEVERE
WITH THE MAIN CONCERN BEING DAMAGING DOWNBURSTS WINDS AND LARGE HAIL
UP TO NICKEL SIZE.  FREQUENT DANGEROUS LIGHTNING IS ALSO
ANTICIPATED...SO SEEK SHELTER WHEN THUNDERSTORMS APPROACH YOUR AREA.

SPOTTERS MAY NEED TO BE ACTIVATED LATER TODAY AND THIS EVENING.  PLEASE
STAY TUNED TO YOUR NOAA WEATHER RADIO AND FAVORITE RADIO AND TV
STATIONS FOR LATER STATEMENTS...AND POSSIBLE WATCHES AND WARNINGS.

DH
Special weather statement, Jun 14, 5:10 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
610 PM EDT TUE JUN 14 2005

TNZ012-142300-
SCOTT TN-
610 PM EDT TUE JUN 14 2005

...GUSTY WINDS AND LOCALLY HEAVY RAINFALL WILL AFFECT SCOTT COUNTY
THROUGH 7 PM...

STRONG WINDS UP TO 40 MPH WILL BE POSSIBLE ACROSS SCOTT COUNTY
THROUGH 7 PM AS STRONG THUNDERSTORMS MOVE EAST AROUND 35 MPH. LOCAL
HEAVY RAINFALL WILL ALSO BE POSSIBLE WHICH COULD CAUSE SOME MINOR
FLOODING OF SMALL STREAMS AND STREETS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES ON THIS DEVELOPING WEATHER SITUATION.

DMG

The radar

The Knoxville radar (KMRX), 106 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scott

When
June 14, 5:30 PM EST to 5:45 PM EST
Where
Scott County, Oneida
Measured
60 kt (69 mph) estimated gust
Property damage
$12,000
Reported by
GENERAL PUBLIC
Coordinates
36.500, -84.517

A few trees down in North Oneida.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2005Every state in 2005This day in weather historyWarnings in Tennessee, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5461821.